I thought my child was going to die at 40,000 feet

Photo: Shutterstock
Photo: Shutterstock 

My daughter has always been a terrible flyer. A combination of ear problems, reflux and other issues had resulted in stressful domestic flights, so when it came time for our first international trip we were understandably wary.

I discussed with our GP and pharmacists whether we should give her medication to calm her during our flight, but after going back and forth in our mind, we decided against it.

She was now eight after all. Maybe it wouldn't be as bad as we feared.

We were wrong. 

Several hours into the non-stop trans-Pacific flight aboard an A380 she began to get agitated. Throw in over tiredness as the journey stretched on and we were soon rethinking the decision to fly overseas.

Then the vomiting started. Despite it being a smooth flight with hardly any turbulence, our daughter suffered severe travel sickness, and for the last few hours of the flight she threw up constantly, even continuing to vomit as we disembarked.

By the time we had reached our hotel, we were already dreading our return flight two weeks later.

During our trip we ran into an old friend, a paediatric nurse, who suggested we get an over-the-counter travel sickness medication for the flight home.

But it wasn't until we were at the airport that I was prompted to act when my daughter said: "Mummy, am I going to be sick on the plane again? I don't want to be sick again."

Advertisement

We went into a chemist at the airport and inquired about medication for travel sickness. The staff told me about a drug specifically for children, and when I aired my concerns about giving it to her without a trial, as my GP had suggested, they told me to give her just one tablet – half the recommended dose.

I bought a packet of Dramamine for Kids and explained to my daughter that if she didn't want to be sick she could take one, which she did shortly before boarding our 15-hour flight.

We were in the air about half an hour when she nodded off to sleep. I looked at my husband and said "How good is this?", before sitting back and imagining a carefree flight.

But our peace and quiet were short-lived.

About an hour into the flight, as the food and drinks carts began rattling around, my daughter's eyes suddenly shot open. She looked confused and agitated and began trying to climb backwards out of her seat, despite wearing a seatbelt. I looked down and noticed her hands, the only part of her body that were visible, were bright red.

I put my hand on her shoulder to try to push her back into the seat and calm her when I noticed her heart felt like it was beating though her chest.

My husband and I were talking to our daughter, asking if she was okay, but she wasn't answering, and I felt a wave of panic and helplessness course through my body.

I remembered the tablet. Was she having some sort of allergic reaction? We were in a plane hurtling across the Pacific. I was instantly terrified.

A member of the cabin crew, noticing our distress, asked if everything was okay.

"No," I stammered. "I gave my daughter a travel sickness tablet before we left and I think she is having some sort of reaction to it."

She sprang into action, alerting other cabin crew and arranging for her to be given oxygen.

The chief steward arrived and began firing questions at me. "How old is she? What is her name? What medication did she take? Has she taken it before?". I could barely answer. I was shaking as I retrieved the packet to show him.

"So, you mean to tell me you gave a child a medication she has never had before then boarded an international flight?" he asked.

"Y-EEE---SSS," I managed through my tears.

He disappeared, before returning to inform us he had alerted the captain in case the plane needed to turn around. That is when another realisation hit me. I was about to ruin the travel plans of roughly 500 people.

Then the announcement went over the loud speaker. "An eight-year-old girl is having an allergic reaction. If there is a doctor onboard, could you please alert the cabin crew and go to seat 59E urgently."

Our son, who was 10 at the time, was taken to the back of the plane, where he was left alone and crying, thinking his sister was going to die.

Thankfully, at least four doctors were on board, including the head of emergency at a major Sydney hospital.

He immediately went to work, checking her vital signs, examining her for a rash and asking about the medication she had taken. He asked her name, which she answered, but she couldn't tell him where she was, and she looked confused when he told her she was on a plane.

He diagnosed her as having a reaction to the main ingredient in the drug. An apparently rare side effect is tachycardia, or a racing heart.

The red hands and feet she was experiencing were the results of her heart pumping too much blood to her extremities. It also explained her confusion and agitation.

He said she was not in any danger and the drug would wear off in four to five hours, and if we were lucky, she may sleep through the worst of the reaction.

Then, touching me gently on the arm, he said it was not my fault. I immediately burst into tears.

Exactly five hours later, my daughter woke up, said she felt sick, then promptly threw up, which she continued to do for the duration of the flight. I have never been so happy in my life to clean up vomit.

In the days after the flight, the skin on her hands and feet peeled off but she was otherwise unscathed, apart from a fresh fear of flying.

Meanwhile, I was left with a feeling of guilt as I kept replaying the events in my head and torturing myself with questions.

What if I had given her two tablets? What if she had an undiagnosed medical condition, such as a heart problem? What if she had actually been allergic to the drug. Would the doctor have been able to help her? Would she have died?

We have flown once since then, without incident. But I will never forget the sheer terror of thinking my daughter was going to die while in an aircraft at 40,000 feet.

And I certainly recommend never giving a child medication on a plane unless you have trialled it first.